Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 341, NWS Birmingham, AL

June 12, 2003Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 12, 2003, 3:28 PM CDT for Jefferson County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 3:28 PM CDT (20:28 UTC)
Expired
Jun 12, 2003, 4:15 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 37 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

475 
WUUS54 KBMX 122028
SVRBHM
ALC073-122115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN ALABAMA

* UNTIL 415 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER NORTH JOHNS...MOVING NORTHEAST AROUND 25 
MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BESSEMER...
BIRMINGHAM...BIRMINGHAM AIRPORT...CAHABA HEIGHTS...FULTONDALE...
GARDENDALE...HOMEWOOD...HUEYTOWN...MINOR AND SYLVAN SPRINGS.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT 
DAMAGING WIND...IN EXCESS OF 60 MPH.  PEOPLE OUTSIDE SHOULD MOVE TO 
SHELTER. STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3340 8718 3326 8704 3355 8657 3374 8676

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:30 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 12, 2:30 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT THU JUN 12 2003

ITS THAT MOST MESOSCALE TIME OF THE YEAR.  LOTS OF RAIN OUT THERE
THIS AFTERNOON...AND FIRST PERIOD POPS WILL DEPEND ON HOW THINGS
EVOLVE BETWEEN NOW AND ZONE RELEASE TIME.  AFTER THIS BATCH OF
SHOWERS AND STORMS MOVE THROUGH THIS EVENING...AND AFTER A BRIEF
RESPITE...I WOULDNT BE SURPRISED TO SEE THE NEXT WAVE (NOW IN LA)
MOVE IN HERE LATER ON TONIGHT AND EARLY TOMORROW.  THAT SEEMS WHAT
THE MODELS ARE SORT OF SHOWING...WITH WINDS EVENTUALLY SHIFTING
AROUND MORE TO THE WEST TOMORROW...AND THE MAIN CHANCE OF RAIN
COMING TOMORROW MORNING.  WELL SEE.

YET ANOTHER SHORTWAVE...OR SERIES OF SHORTWAVES...SWINGS ACROSS ON
SATURDAY...SO THE UNSETTLED PATTERN WILL CONTINUE.  THE EXTENDED
MAPS FROM NCEP ARE A LITTLE DISCONCERTING...WITH A STATIONARY FRONT
DEPICTED WEST-TO-EAST ACROSS THE MIDDLE OF ALABAMA FROM NEXT MONDAY
THROUGH THURSDAY.  SHOULD THAT VERIFY...WE VERY WELL COULD HAVE SOME
PRETTY HEFTY RAINFALL TOTALS FOR THE WEEK.  WILL CONTINUE WITH THE
ONGOING FORECAST OF GOOD CHANCES OF STORMS EACH DAY.

BHM 071/086/072/087 ?647
MGM 072/087/072/091 ?735

.BHM...NONE.
Hazardous weather outlook, Jun 12, 1:30 PM CDT, 1 hour 58 minutes before
ALZ011>015-017>050-122029-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THE COMBINATION OF VERY WARM...MOIST...AND UNSTABLE AIR...AND UPPER
LEVEL DISTURBANCES IN SOUTHWEST FLOW ALOFT...WILL BRING CONTINUED
CHANCES OF SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT.
DUE TO THE INFLUENCES OF THE UPPER LEVEL DISTURBANCES...THERE IS A
SLIGHT RISK FOR SEVERE WEATHER ACROSS MUCH OF CENTRAL ALABAMA TODAY.
THE PRIMARY THREAT FROM ANY STORMS THAT FORM WILL BE STRONG
DAMAGING...WET MICROBURST WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT LIGHTNING.  MANY LOCATIONS OVER WESTERN ALABAMA RECEIVED
FROM 1 TO 2 INCHES OF RAIN LATE YESTERDAY OR EARLY THIS MORNING.
WITH RELATIVELY SLOW MOVING STORMS EXPECTED TODAY...LOCALIZED
FLOODING COULD WILL BE A CONCERN AS WELL.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

THE BASIC PATTERN OF WARM MOIST AIR...AND SOUTHWESTERLY FLOW WILL
PERSIST OVER THE AREA INTO NEXT WEEK.  THIS WILL AT LEAST MEAN
CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD.  WHILE SIGNIFICANT UPPER LEVEL
DYNAMICS ARE NOT NOTED AT THIS TIME...AN INCREASE IN DYNAMICS COULD
RESULT IN MORE STRONG STORMS.

A FRONT SHOULD MOVE INTO THE AREA BY THE BEGINNING OF NEXT WEEK...
AND REMAIN OVER THE AREA FOR A FEW DAYS. THIS MIGHT RESULT IN
RAINFALL CONTINUING OVER SEVERAL LOCATIONS DAY AFTER DAY...AND
POSSIBLE FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS AFTERNOON AND TONIGHT.  STAY TUNED TO THIS
DEVELOPING WEATHER SITUATION.

In the hours before

Special weather statement, Jun 12, 1:28 PM CDT, 2 hours before
ALZ042-121900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT THU JUN 12 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES COUNTY UNTIL 200 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BRAGGS...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRAGGS...MOSSES...
HAYNEVILLE AND LOWNDESBORO THROUGH 200 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3204 8701 3191 8686 3221 8644 3238 8662
Special weather statement, Jun 12, 1:54 PM CDT, 1 hour 34 minutes before
ALZ042-044-121945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
154 PM CDT THU JUN 12 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES AND MONTGOMERY
COUNTIES UNTIL 245 PM CDT...

AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PINTLALA...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PINTLALA...
SNOWDOUN...DANNELLY FIELD...MONTGOMERY AND MOUNT MEIGS THROUGH 245 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3223 8651 3249 8623 3243 8619 3242 8602
          3236 8600 3210 8638
Special weather statement, Jun 12, 2:29 PM CDT, 59 minutes before
ALZ023-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CDT THU JUN 12 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 300 PM
CDT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FOSTERS...MOVING NORTHEAST AROUND 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FOSTERS...
NORTHPORT...TUSCALOOSA...HOLT...BROOKWOOD AND KELLERMAN THROUGH 300
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3318 8775 3304 8762 3332 8715 3350 8732
Special weather statement, Jun 12, 2:39 PM CDT, 49 minutes before
ALZ024>026-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 PM CDT THU JUN 12 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY...JEFFERSON AND ST.
CLAIR COUNTIES UNTIL 330 PM CDT...

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CAHABA HEIGHTS...MOVING NORTHEAST AROUND 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LAKE PURDY...
INVERNESS...HOMEWOOD...CAHABA HEIGHTS...LEEDS...TRUSSVILLE...MOODY
AND SPRINGVILLE THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3345 8686 3333 8671 3363 8629 3381 8650
Local storm report, Jun 12, 3:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    FOSTERS                   AL   WIND DAMAGE
06/12/03   TUSCALOOSA                     A FEW TREES DOWN.
                                          REPORTED BY TUSCALOOSA
                                          SHERIFFS OFFICE.

0242 PM    TUSCALOOSA                AL   WIND DAMAGE
06/12/03   TUSCALOOSA                     A COUPLE OF TREES DOWN IN
                                          THE GAINESVILLE ROAD
                                          AREA.  REPORTED BY
                                          TUSCALOOSA COUNTY EMA.

0250 PM    TUSCALOOSA                AL   WIND DAMAGE
06/12/03   TUSCALOOSA                     NUMEROUS TREES AND POWER
                                          LINES DOWN.  REPORTED BY
                                          TUSCALOOSA COUNTY EMA.

0316 PM    BESSEMER                  AL   WIND DAMAGE
06/12/03   JEFFERSON                      A FEW TREES DOWN IN
                                          BESSEMER.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:43 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa47 min
Jun 12, 3:51 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega39 min
Jun 12, 4:12 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.